Pennsylvania, 2009

Hail and Damaging Wind in Pennsylvania, December 9, 2009

December 9, 2009 · NWS CTP · 2 events in 2 counties and zones

A broken line of strong to severe thunderstorms accompanied a sharp cold front across central Pennsylvania during the early afternoon. Isolated damaging wind gusts and large hail were observed with a few storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A broken line of strong to severe thunderstorms accompanied a sharp cold front across central Pennsylvania during the early afternoon. Isolated damaging wind gusts and large hail were observed with a few storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 9, 12:48 PM EST, 10 minutes earlier.

Area forecast discussion, Dec 9, 12:48 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1248 PM EST WED DEC 9 2009

.SYNOPSIS...
STRONG LOW PRESSURE WILL PASS NORTH OF PENNSYLVANIA LATE
TODAY...PUSHING A SHARP COLD FRONT THROUGH THE STATE. A BROAD
UPPER LEVEL TROUGH WILL SET UP OVER THE NORTHERN CONUS THROUGH
SATURDAY...THEN LIFT OUT BY LATE IN THE WEEKEND. A SHORTWAVE WILL
APPROACH FROM THE WEST AROUND NEXT TUESDAY...BRINGING THE NEXT
CHANCE OF WIDESPREAD PRECIPITATION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
VIGOROUS SHORTWAVE AND ASSOCIATED SHARP COLD FRONT WILL PUSH THRU
THE AREA THIS AFTERNOON AND EVNEING. MARGINAL INSTABILITY AHEAD OF
THIS FEATURE SUGGEST A FEW GUSTY TSRA WILL BE POSSIBLE...SUCH AS
OCCURRED OVR INDIANA AND OHIO EARLIER THIS MORNING.

WIND ADVISORY CONTINUES FOR THE ALLEGHENY MTNS LATE TDY/TONIGHT...
WHERE BUFKIT PROFILES SHOW THE INCREASINGLY DEEP MIXED LAYER
TAPPING 50-60 KT WINDS FROM JUST A FEW THOUSAND FEET ABOVE THE
SURFACE. HAVE OPTED TO INCLUDE CENTRAL AND EASTERN PA IN WIND
ADVISORIES AS WELL...TIME STEPPED FROM LATE AFTN TO EARLY THIS
EVENING AS THE FRONT APPROACHES.

FLOOD WATCH DROPPED AS STEADY RAINS HAVE ENDED. SOUTHEAST COUNTIES
SAW BETWEEN THREE QUARTERS AND 1.50 INCHES. WATCHING SMALL STREAMS
IN THE YORK AND EAST BERLIN AREAS CLOSELY HOWEVER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
STRONG/GUSTY WESTERLY FLOW WILL ADVECT COLDEST AIRMASS OF THE
SEASON INTO PA TONIGHT. WIND CHILL READINGS LIKELY TO DIP INTO THE
TEENS...WITH SINGLE DIGITS OVR THE ALLEGHENIES.

BLYR FLOW FROM THE WSW SHOULD KEEP FOCUS OF LAKE EFFECT SNOW
NORTH OF THE BORDER...WHERE AN INTENSE SINGLE LES BAND SHOULD
AFFECT WESTERN NY STATE. FURTHER SOUTH...OROGRAPHIC EFFECTS WILL
PRODUCE A CHC OF -SHSN ACROSS THE ALLEGHENIES OF PA WITH LIGHT
ACCUMS OF LESS THAN AN INCH MOST LIKELY.

MAINLY DRY/COLD PATTERN SHOULD HOLD THROUGH THURS...AS LAKE EFFECT
REMAINS FOCUSED NORTH OF BORDER. ENS MEAN 850 TEMPS ARND -14C
SUGGEST HIGHS FROM THE 20S MTNS...TO L30S SUSQ VALLEY. A GUSTY
WEST WIND WILL CONTINUE TO MAKE IT FEEL EVEN COLDER WITH WIND
CHILLS IN THE TEENS/20S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
ACTIVE WEATHER PATTERN CONTINUES THROUGH THE PERIOD.

CORE OF COLD SHOULD MOVE OVR THE REGION THURS NITE/FRIDAY...WHEN
ENS MEAN 850 TEMPS DIP AS LOW AS -20C. WINDS SHOULD REMAIN UP...SO
DON/T SEE SUB ZERO LOWS. HOWEVER...TEMPS LIKELY TO STRUGGLE TO GET
OUT OF THE TEENS FRIDAY AFTN OVR THE HIGH TERRAIN...WHILE EVEN THE
LOWER SUSQ LIKELY TO REMAIN BLW FREEZING. BLYR FLOW STILL APPEARS
TO FAVOR SINGLE BAND JUST NORTH OF THE BORDER...ALTHOUGH IT MAY
GRAZE WARREN COUNTY FRI/FRI NITE.

SFC RIDGE SLIPS IN FROM THE SOUTH SAT/SUN...BUT LOOKS LIKE IT WILL
BREAK DOWN QUICKLY UNDER PROGRESSIVE FLOW. SHORTWAVE SLIDES NE
FROM GULF OF MEXICO STATES AND COULD POTENTIALLY BRING SOME LIGHT
SNOW TO SOUTHERN PA SAT NIGHT/SUN. ALTHOUGH LATEST NAEFS/OPER EC
SUGGEST THIS IS AN INCREASINGLY UNLIKELY EVENT.

SHORTWAVE APPROACHING FROM THE N PLAINS WILL BRING NEXT CHC OF
WIDESPREAD PRECIP ARND TUESDAY OF NEXT WEEK. CURRENT GEFS/OPER EC
TRACK SFC LOW WEST OF PA...INDICATING A BRIEF WARM UP...FOLLOWED
BY SHRASN WITH FROPA.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
WIDESPREAD MVFR CONDS WILL PERSIST FOR NEXT SEVERAL HOURS DESPITE
MAIN PCPN SHIELD LIFTING NORTH OF THE AREA OVER THE NEXT FEW
HOURS. CIGS SHOULD IMPROVE TO VFR MOST AIRFIELDS LATER THIS AM AS
DRY SLOT MOVES OVER THE REGION. JST AND BFD MY LINGER IN MVFR
MOST OF THE DAY WITH INCREASING WRLY FLOW INTO THE MTNS. BIGGER
ISSUE LATER TODAY AND TONIGHT WILL BE SIG WINDS ARRIVING BEHIND
FROPA THIS AFTN.

WINDS WILL SHIFT TO THE NW LATE THIS AFTN...BUT WITH SUCH DEEP
SYSTEMS...WINDS WILL TEND MORE FROM THE SW THAN OFTEN FCST. THIS
ALONG WITH A LOT OF DIRECTIONAL SHEAR...LAKE EFFECT WILL BE SLOW
TO GET INTO THE AREA IN THE TIME FRAME FROM LATE WED INTO THU AND
FRI. BEST CHC WILL BE LATER ON THU INTO FRIDAY ACROSS THE MTS.

OUTLOOK...
WED NIGHT/THUR...MVFR/IFR NORTH AND WEST IN SNOW SHOWERS
MAINLY IN THE MOUNTAINS. STRONG WESTERLY WNDS.

FRI/FRI NIGHT...MVFR (AND LOCALIZED IFR) WEST WITH SCATTERED
SNOW SHOWERS IN MTNS OF NORTHERN AND WESTERN PA. VFR MOST OF
CENTRAL AND EAST. STILL WINDY.

SAT/SUN...VFR...POSSIBLY DECREASING TO IFR/MVFR SHOULD A SYSTEM
ALONG THE CAROLINA COAST EDGE A LITTLE FARTHER NW...AND PROVIDE
THE REGION WITH LIGHT SNOW.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR PAZ012-018-019-
025>027-034-035-037-041-042-045-046.
WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR PAZ004>006-010-011-
017-024-033.
WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 6 AM EST THURSDAY
FOR PAZ028-036-049>053-056>059-063>066.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...DEVOIR/FITZGERALD
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/RXR
AVIATION...GARTNER/MARTIN
Hazardous weather outlook, Dec 9, 8:21 AM EST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
821 AM EST WED DEC 9 2009

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>058-063-
101330-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-CUMBERLAND-
821 AM EST WED DEC 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COLD FRONT WILL CROSS THE AREA LATER TODAY INTO TONIGHT.
THIS WILL BRING GUSTY WINDS TO 40 MPH AND TEMPERATURES DROPPING
BELOW FREEZING ACROSS THE CENTRAL AND NORTHERN MOUNTAINS BY
MIDNIGHT AND OVER MOST OF THE LOWER SUSQUEHANNA RIVER VALLEY IN
THE PREDAWN HOURS THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010-011-017-024-033-101330-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-
821 AM EST WED DEC 9 2009

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 6 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ059-064>066-101330-
LEBANON-ADAMS-YORK-LANCASTER-
821 AM EST WED DEC 9 2009

...FLOOD WATCH IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Pittsburgh radar (KPBZ), 144 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Warren

When
December 9, 12:58 PM EST
Where
Warren County, 0.52 mi E of Grand Vly
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.720, -79.540

Quarter size hail was reported in Grand Valley.

Thunderstorm Wind, Somerset

When
December 9, 1:52 PM EST
Where
Somerset County, 3.95 mi WSW of Bakersville
Measured
53 kt (61 mph) measured gust
Reported by
NWS Employee
Coordinates
40.030, -79.290

A severe thunderstorm wind gust of 61 mph was reported in Seven Springs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198938, 198939.